Is Heroin a Stimulant?
No, heroin is not a stimulant. It is a powerful CNS (central nervous system) depressant. It is an illegal, highly addictive semi-synthetic drug derived from morphine, a compound found in the opium poppy. Heroin is usually found on the street as a white to brownish color powder that has a bitter taste and is commonly laced with starch, sugar, powdered milk, quinine, or other synthetic opioids such as fentanyl.
Another form of heroin called “black tar,” as the name implies, is a dark, tacky, highly impure substance that is crudely processed and often dissolved and injected.
Heroin’s Effects on the Body
Heroin works by binding to and activating certain receptors in the brain known as mu-opioid receptors. Our brains have naturally-occurring chemicals that attach to these receptors throughout the central nervous system. These neurotransmitters manage pain, regulate hormone release, and induce feelings of well-being.
When opioid receptors in the brain’s pleasure and reward center are activated, they initiate the release of dopamine, a chemical responsible for pleasurable and rewarding feelings. It is often these effects that lead to a reinforcement of drug-using behavior. The consequences of heroin abuse then depend on several factors, including the amount used and how long, as well as the method in which the drug was administered.
Short-Term Effects of Heroin
When heroin reaches the brain, it is converted back into morphine and quickly attaches to receptors, as influenced by the factors mentioned above. Warm flushing of the skin typically accompanies the rush of heroin, and a heavy feeling in the arms and legs. Adverse effects can include nausea, vomiting, and itchiness.
After the initial rush, users will be sedated and drowsy for several hours. During this time, mental function is impaired, heart rate is reduced, and breathing can slow down to the point of being life-threatening. Perilously slow breathing can also cause a person to slip into a coma and incur irreversible brain damage.
Long-Term Effects of Heroin
Chronic heroin abuse changes the physical structure and function of the brain. This alteration leads to imbalances in hormonal and neuronal systems that can be difficult to reverse. Studies have shown that some deterioration of the brain’s white matter can also occur from heroin use, which can impair decision-making abilities and behavioral regulation, and adversely alter reactions to stress.
Over time, heroin use also causes tolerance and dependence. Tolerance occurs when an individual requires increasingly larger amounts of a drug to achieve the sought-after effects. With physical dependence, the body and brain become accustomed to the presence of a presence and withdrawal symptoms onset if use is suddenly discontinued.
Withdrawal symptoms can onset within just a few hours after the last dose of heroin, and include the following:
- Teary eyes
- Runny nose
- Muscle and bone pains
- Sleep disturbances
- Nausea and vomiting
- Chills and goosebumps
Initial withdrawal symptoms peak between 24–48 hours after the last dose and subside after about a week. However, some persons have shown persistent psycho-emotional withdrawal signs for several months following detox.
Chronic heroin use often results in a heroin use disorder—a condition akin to an addiction, which is considered to be a permanent relapsing disease. Addiction includes physical dependence but is additionally hallmarked by compulsive drug-seeking despite the incurrence of severe and unwanted consequences.
Heroin is extremely addictive, regardless of how it is administered. Still, means of administration that allows the drug to reach the brain the fastest (injection, for example) increases the risk of progressing into a heroin use disorder. Once an individual has developed heroin use disorder, seeking and using the drug becomes the top priority in their lives.
Medical Complications Related to Long-Term Heroin Use
Method of administration notwithstanding, heroin abusers will likely experience a wide range of health complications, including constipation and insomnia. Lung problems, including pneumonia and tuberculosis, may result from the user’s poor health and compromised immune system, as well as from heroin’s ability to depress respiration dramatically.
Many heroin users experience other mental health conditions, such as depression and anxiety. Males can experience sexual dysfunction, and menstrual cycles in women may become irregular. There are also complications associated with different methods of administration. For instance, people who regularly snort heroin can incur damage to nasal tissues, and those who inject often develop sores and infected abscesses in the skin.
Health consequences of repeated injections include scarred or collapsed veins and bacterial infections of the blood vessels and heart. Many of the adulterants in heroin may be substances that do not readily dissolve. This can cause problematic blockages in the blood vessels that connect to the lungs, liver, kidneys, and brain. These blockages can ultimately result in infection or the death of cells in vital organs.
The sharing of unsterile injection equipment or fluids can result in some of the most severe health consequences of heroin use. Intravenous heroin use increases a person’s risk of contracting infections such as hepatitis B and C, HIV, and other blood-borne viruses.
It can be challenging to determine if a person is overdosing on heroin. Nodding off or passing out are common indicators of heroin use. People who experience an overdose often report that it feels like a stronger rush of calmness or heaviness than they were used to experiencing. You can tell that someone is probably having an overdose if he or she passes out shortly after using heroin or loses consciousness faster than usual.
Also, cold and clammy skin, bluish or purple skin around the fingernails or lips, shallow, slow, or labored breathing, and a weak or absent pulse are clear indicators of a heroin overdose. People who don’t respond to stimuli, such light pinching or pressure on their breastbone, are probably overdosing. If you or someone you know presents with any of these signs after using heroin, make sure that 911 is called immediately.
What to Do for an Overdose
After contacting emergency personnel, if the individual isn’t breathing, perform rescue breathing or CPR. After providing 2-3 rescue breaths, administer naloxone if it is available. Avoid doing anything that could put the person at risk for other health complications. Trying to revive a person by any means other than CPR or administering naloxone can put them at an increased risk of other health problems. Also, keep in mind the following tips:
- Do NOT try to reverse the effects of heroin by using a stimulant such as coffee, meth, or cocaine
- Do NOT shake them or try to force them to regain consciousness
- Do NOT put them in a cold bath or shower
- Do NOT try to induce vomiting, as they could choke
If you abuse heroin or other opioids or you know a person who is at high risk for an overdose, talk to a health care professional or pharmacist about obtaining naloxone (Narcan). This lifesaving drug is now available over the counter in most areas, and some organizations provide free access to the medication.
Treatment for Heroin Addiction
Addiction to heroin is a devastating and potentially life-threatening disease that requires immediate, professional treatment in a specialized facility. Regular heroin abusers may be one dose away from dire consequences, including coma, irreversible brain damage, or death.
Just Believe Recovery employs a comprehensive approach to addiction comprised of services clinically-proven to be essential for the process of recovery. These services include, but are not limited to, cognitive-behavioral therapy, counseling, peer group support, and aftercare planning.
If you or someone you love is suffering from an addiction to heroin, we urge you to contact us today. Discover how we help those we treat to break free from the cycle of addiction, prevent relapse, and live long, fulfilling lives!